Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 159, NWS El Paso, TX

September 28, 2017Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 28, 2017, 9:10 PM MDT for Luna County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2017, 9:10 PM MDT (03:10 UTC)
Expired
Sep 28, 2017, 10:00 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Luna County, NM

The radar

The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1116 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:04 PM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Sep 28, 3:04 PM MDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
304 PM MDT Thu Sep 28 2017

.SYNOPSIS...
The upper trough to our west and surface high to our east
continue to remain in place. This synoptic feature will continue
to tap subtropical moisture and give the Borderland some shower
and thunderstorm activity at least up to the weekend. Expect more
widespread showers and thunderstorms on Friday, with activity
slowly shifting east and diminishing on Saturday. Sunday and
Monday should be drier with temperatures climbing back up above
normal. Isolated thunderstorms are forecast at this time to
return toward the middle of next week.

&&

.DISCUSSION...
After a very active night and early morning with intense thunderstorms
mainly west of the Franklins and also in NE El Paso, the
atmosphere for now is taking a little respite (along with
extensive low cloud cover suppressing destabilization). EPZ
precip estimates (dual pol) and COCORAHS reports showed many 2+
inch reports with some 3 and 4 inch reports and considerable upper
valley flooding. Some sites in NE EL PAso (ENVT2) have received
around 12.5 inches of rain so far this year. This bout of activity
came just in time to squeeze it into the official 2017 Monsoon
tally which comes to a end September 30.

As mentioned in the synopsis our overall pattern remains fairly the
same today.The upper low now has shifted north into Utah,
reducing the mid and upper level flow slightly but a nice SSE to
SSW surface to mid level flow continues allowing the moisture tap
to continue. PoPs should remain in the in the 'scattered' range
tonight. The GFS model shows a vort lobe moving in the SW NEwd
tonight and this may serve as a needed trigger. The 20Z HRR is
starting to perhaps hint this way. Thunderstorm coverage should
pick up some Friday with continued moist easterly low level flow
and weak impulses embedded in the SW flow aloft cause some
destabilization. As a stronger upper level trough from the
northwest absorbs the low over Utah, more westerly oriented winds
aloft will slowly shift the storms farther east by Saturday. As
the flow becomes more zonal and drier, the low level easterlies
will gradually diminish. Sunday and Monday should be the more
quite days. SE flow and enhanced low level moisture are forecast
to return by mid week, with an increase in thunderstorm activity
as another trough aloft develops to our northwest.

&&

.AVIATION...
Valid 29/00Z-30/00Z: P6SM SCT-BKN015-025 BKN040-060 across all
areas through period. Scattered to numerous 1-3SM TSRA BKN010-020
or 5SM -SHRA BKN010-020 developing after 02Z and continuing
through 12Z with storms moving from southwest to northeast.
Additional storm development expected again after 18Z with 1-3SM
+TSRAGS BKN015-025. Winds generally east to southeast 5-15G25KTS.

&&

.FIRE WEATHER...
Southwest flow aloft will continue over area for next day or two
with low level easterly winds keeping moisture in place and below
normal temperatures. Expect more storms to develop overnight with
some strong storms possible Friday. As upper flow turns more
westerly late Saturday and into Sunday, drier and warmer air will
return.  Expect near to above normal temperatures starting Sunday.
Some moisture will return starting Tuesday with thunderstorm chances
increasing through midweek. Winds will generally remain 5 to 15 mph
except near thunderstorms. After several poor to good vent rate
days, expect very good to excellent conditions to return this
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  74  61  78 /  30  50  50  20
Sierra Blanca           58  67  57  74 /  30  40  40  30
Las Cruces              59  73  58  76 /  30  50  40  20
Alamogordo              57  75  56  76 /  30  50  40  30
Cloudcroft              45  54  45  56 /  50  50  50  40
Truth or Consequences   58  72  56  76 /  50  50  40  20
Silver City             56  70  54  72 /  50  40  30  20
Deming                  59  74  57  77 /  50  40  30  20
Lordsburg               60  76  59  80 /  30  30  20  20
West El Paso Metro      63  72  62  77 /  30  40  50  20
Dell City               57  72  58  76 /  30  40  40  30
Fort Hancock            62  72  60  79 /  20  40  40  30
Loma Linda              58  66  55  72 /  30  40  40  30
Fabens                  61  73  59  79 /  20  40  50  30
Santa Teresa            62  73  60  78 /  30  40  50  20
White Sands HQ          60  72  60  75 /  30  50  50  30
Jornada Range           59  74  58  76 /  30  50  40  30
Hatch                   60  74  58  76 /  40  50  40  20
Columbus                60  74  58  78 /  50  40  30  20
Orogrande               61  74  60  75 /  30  40  50  30
Mayhill                 48  57  47  63 /  60  50  50  40
Mescalero               48  63  49  65 /  50  50  50  40
Timberon                48  61  47  61 /  40  50  50  40
Winston                 50  64  46  72 /  50  50  40  40
Hillsboro               56  70  54  75 /  50  50  40  30
Spaceport               58  73  56  75 /  40  50  40  20
Lake Roberts            50  70  47  74 /  50  50  30  30
Hurley                  55  70  54  73 /  50  40  30  20
Cliff                   54  78  50  79 /  40  30  30  20
Mule Creek              56  76  55  78 /  30  40  30  20
Faywood                 56  71  55  74 /  50  40  30  20
Animas                  59  78  58  82 /  30  20  20  20
Hachita                 58  75  57  80 /  50  20  20  20
Antelope Wells          59  78  58  83 /  40  30  30  20
Cloverdale              58  76  56  81 /  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/26 NOVLAN / GRZYWACZ
Hazardous weather outlook, Sep 28, 11:36 AM MDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1136 AM MDT Thu Sep 28 2017

NMZ401>417-TXZ418>424-291745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1136 AM MDT Thu Sep 28 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will remain scattered  across much of
the area northern and central New Mexico later today. A few
strong storms with small hail, gusty downburst winds, and locally
heavy rainfall will be possible. Areas that observed saturating
rainfall yesterday will be susceptible to localized flash flooding
today and tonight. Activity should she a later start today and
the atmosphere recovers somewhat from last night. A disturbance
aloft should also help to trigger acclivity tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will continue into Friday from Thursday
night. Storms will move eastward on Friday with again a possible
upsurge in activity over the area Friday night. A few strong
storms with small hail, gusty downburst winds, and locally heavy
rainfall will once again be possible.

Fewer storms are expected on Saturday, but isolated to scattered
coverage is still forecast for much of the area.

Shower and thunderstorm activity should wane and be minimal
Sunday with Monday. Then convective activity is forecast to start
to increase again slowly on Monday and become more widespread by
wednesday with again increased risk of some strong storms and
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, or
hail through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

20

In the hours before

Local storm report, Sep 28, 8:53 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
853 PM MDT THU SEP 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             HACHITA                 31.92N 108.32W
09/28/2017  M1.75 INCH       GRANT              NM   CO-OP OBSERVER

            CO-OP OBSERVER IN HACHITA REPORTS GOLF BALL SIZE HAIL
            AND MULTIPLE BROKEN WINDOWS AT 845 PM MDT.

&&

EVENT NUMBER EPZ1700378

CAD
Local storm report, Sep 28, 8:55 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
855 PM MDT THU SEP 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             3 N HACHITA             31.96N 108.32W
09/28/2017  M1.75 INCH       GRANT              NM   STORM CHASER

            STORM CHASER REPORTS GOLF BALL SIZE HAIL NORTH OF
            HACHITA VIA TWITTER.

&&

EVENT NUMBER EPZ1700379

CAD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 6:45 PM MDTSevere Thunderstorm WarningEPZHidalgo45 min
Sep 28, 7:22 PM MDTSevere Thunderstorm WarningEPZHidalgo53 min
Sep 28, 8:10 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna50 min
Sep 28, 8:48 PM MDTSevere Thunderstorm WarningEPZHidalgo42 min
Sep 28, 8:54 PM MDTSevere Thunderstorm WarningEPZGrant, Luna36 min
Sep 28, 9:08 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Sep 28, 9:42 PM MDTSevere Thunderstorm WarningEPZLuna33 min
Sep 28, 10:11 PM MDTSevere Thunderstorm WarningEPZLuna19 min
Sep 29, 12:18 AM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra42 min
Sep 29, 3:05 PM MDTSpecial Weather StatementEPZ40 min
Sep 29, 5:08 PM MDTSpecial Weather StatementEPZ37 min
Sep 29, 5:31 PM MDTSevere Thunderstorm WarningEPZHidalgo59 min
Sep 29, 5:41 PM MDTSpecial Weather StatementEPZSierra49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.